Acute psychosis induced by INH, especially when given as part of the DOTS regimen, has a variable presentation, and should always be kept in mind in the differential diagnosis. The diagnosis becomes especially challenging when the patient has tubercular meningitis or some other neurological disease. Here we present a case report of a patient who after 2 days of INH therapy under the DOTS regimen developed acute psychosis that resolved only after discontinuation of the drug.
Keywords: Antitubercular therapy, DOTS, isonicotinic acid hydrazide
|How to cite this article:
Masood I, Bhat S, Beigh A, Gupta V. Isoniazid-induced psychosis in a patient on DOTS therapy. Ann Trop Med Public Health 2011;4:126-7
|How to cite this URL:
Masood I, Bhat S, Beigh A, Gupta V. Isoniazid-induced psychosis in a patient on DOTS therapy. Ann Trop Med Public Health [serial online] 2011 [cited 2020 Aug 15];4:126-7. Available from: https://www.atmph.org/text.asp?2011/4/2/126/85769
Isonicotinic acid hydrazide (INH), which was introduced by Robitzek more than half a century ago in 1952, is still one of the primary drugs used in the treatment of Mycobacterium tuberculosis infection. It is both safe and effictive. The common side effects of INH are peripheral neuropathy, hepatitis, and rash. Rarely, psychosis, convulsions, and even death have been reported on conventional doses of this drug. , No definite data is available on potential toxicity, especially neurotoxicity, when the drug is used in high doses of 15 mg/kg under DOTS, i.e., thrice weekly. 
An 84-year-old Asian male, a farmer by occupation and a smoker, was admitted with complaints of right-sided pleuritic chest pain of 1 month’s duration; productive cough, hemoptysis, and breathlessness of 1 week’s duration; and a history of low-grade feverfor1 month. No history of orthopnea or paroxysmal nocturnal dyspnea (PND) was present. There was no significant past history. On examination, the patient was hemodynamically stable. In the chest, the signs of a right-sided pleural effusion were present. Investigations revealed a normal hemogram, ESR 80 mm for the first hour, random blood glucose 98 mg/dl, blood urea 28 mg/dl, serum creatinine 1.0 mg/dl, serum total protein 6.5 g/dl, serum albumin 4.6 g/dl, total bilirubin 0.8 mg/dl, SGOT(Aspartate Aminotransferase) 28 U/l, SGPT(Alanine Aminotransferase) 30 U/l, and alkaline phosphatase 60 U/l. X-ray chest revealed right-sided hydropneumothorax. CECT(Contrast Enhanced Computer Tomography) chest confirmed the presence of a right-sided hydropneumothorax and also revealed underlying collapse consolidation of the right lower lobe and middle lobe. The pleural fluid was grossly thick and yellow, with a total cell count of 5000/ mm 3 (99% lymphocytes and 1% neutrophils). Gram’s stain and acid-fast bacilli (AFB) stain of the pleural fluid was negative. Pleural fluid biochemistry showed total protein 5.2 g/dl, glucose 102 mg/dl, LDH (Lactate Dehydrogenase) 28080 U/l, and ADA (Adenosine deaminase) 322.14 IU/l. Sputum smear was negative for AFB or fungi. Ultrasound abdomen showed no significant abnormality. The patient was put on intercostal tube drainage and intravenous antibiotics initially for 3 days and later, after pleural fluid reports were received, on antitubercular therapy (ATT) as per the DOTS category-I regimen. While on ATT, on the 5 th day after admission, the patient developed confusion, incoherence, occasional violent behavior, irrelevant talking, and incongruent acts. He was reevaluated but there were no signs of any focal neurological deficit except the higher function alterations on examination. CECT head was done but revealed no abnormality. Arterial blood gas analysis, repeat hemogram, kidney function tests, and liver function tests were all repeated but were within normal limits. On receiving the second dose of ATT, his confusion and incoherence increased and the decision to stop ATT was taken. Five days after stopping the drugs he had completely improved. ATT was then restarted, with levofloxacin instead of INH. The patient maintained his normal sensorium on this new regimen. The chest tube was removed on the 15 th day and he was discharged on ATT (without INH). On follow-up the patient was doing well.
Adverse drug reaction and intolerance is well known for most medications, especially when used in high doses. ATT is no exception. DOTS therapy has definitely proven to be effective in terms of cure rates  but owing to the high doses of the drugs, tolerance and compliance is a concern.
INH is one of the primary drugs of the ATT regimen because of its low cost and high safety and potency. However, it is known to have side effects such as peripheral neuropathy, hepatitis, psychosis, etc. , In 1953, the committee of therapy of American Trudeau society estimated that toxic reactions due to INH occurred in 5% of patients, with 1% having serious reactions. 
Our extensive search of the literature did not reveal a similar case of high-dose  INH (used in DOTS regimen) giving rise to psychosis, though there are many case reports of INH-induced psychosis in patients on non-DOTS regimen.  The mechanism for the INH-induced psychosis or other related disorders is not clearly understood.  This drug is known to interfere with various metabolic pathways essential for neuronal functioning. INH causes vitamin B 6 deficiency by increasing its excretion. INH also inhibits brain pyridoxal-5-phosphate activity, which leads to decreased brain levels of GABA and some other synaptic neurotransmitters.  Susceptibility is increased by advanced age, alcohol intake, diabetes, family history, malnutrition, hepatic insufficiency, etc.
There is great variability in the clinical features of INH-induced psychosis in the reported cases. Jackson, in 1957, reported five cases of INH-induced psychosis that presented with argumentive behavior, mental depression, euphoria, grandiose ideas, and complex delusions; none of these patients had any previous history of mental illness.  Agarwala, in 1974, reported symptoms of restlessness, irritability, emotional instability, agitation, apprehension, and fluctuation in behavior after isoniazid therapy  (this was similar to the features seen in our patient). Bedi, in 1994, reported a case of INH-induced psychosis in a 74-year old who developed restlessness, irritability, aimless activity, and incongruous actions 10 days after starting isoniazid therapy.  In 1996, Tiwari reported a case of INH-induced psychosis presenting with disturbed sleep, restlessness, and abnormal behavior  (similar to the present case). The duration of psychotic symptoms in these case reports varied widely, i.e., 7-45 days,  7 days,  10 days,  and 120 days. 
Acute psychosis induced by INH, especially when given in the DOTS regimen, has a variable presentation. The possibility should always be considered in the differential diagnosis. Diagnosis is especially challenging when the patient has tubercular meningitis or some other preexisting neurological disease. The administration of pyridoxine, which has been advocated for prevention and treatment of INH-induced neurological manifestations,  failed to reverse the psychosis in our patient; only discontinuation of the culprit drug proved to be effective.
|1.||Dixon GJ, Robert GB, Tyrrell WF. The relationship of neuropathy to the treatment of tuberculosis with isoniazid. Scot Med J 1956;1:350-4.|
|2.||Janssen G, Boke W. [The increase of optic nerve participation in meningeal tuberculosis during INH and streptomycin therapy]. Klin Wochenschr 1955;33:477-9.|
|3.||Raviglione MC, O’Brien RJ. Tuberculosis. In: Fauci, Braunwald Kasper, Hauser, Longo, Jameson, Loscalzo, editors. Harrison’s Principle of Internal Medicine. 17 th ed. vol 1. Philadelphia: Mc Graw-Hill; 2008. p. 1006-20.|
|4.||WHO (2006), Global Tuberculosis Control, Surveillance, Planning and Financing, WHO Report 2006.|
|5.||TOXICITY of isoniazid; a report of the Committee on Therapy of the American Trudeau Society. Am Rev Tuberc 1953;68:302-5.|
|6.||Holtz P, Palm D. Pharmacological aspects of vitamin B 6 . Pharmacol Rev 1964;16:113-78.|
|7.||Girlin DJ. Adverse effects of antituberculosis drugs. Bull Int Union Tuberc 1984;53:152.|
|8.||Jackson SL. Psychosis due to isoniazid. Br Med J 1957;28:743-6.|
|9.||Agarwal MC, Kansal HM, Gupta RK, Gupta DK, Kumar S. Toxic psychosis due to isoniazid. Indian J Tuberc 1994;3:119-20.|
|10.||Bedi RS. Isoniazid induced pyrexia and psychosis in a single individual. Indian J Tuberc 1994;41:269-70.|
|11.||Tiwari VK, Verma SM. Homicide by a tuberculous prisoner possibly having drug induced acute delusional psychosis. Indian J Tuberc 1997;44:95-6.|
|12.||Aloa AO, Yolles JC. Isoniazid-induced psychosis. Ann Pharmacother 1998;9:889-91.|
Source of Support: None, Conflict of Interest: None